Missouri, 2013Flood in Missouri, May 31, 2013
May 31, 2013 · NWS PAH · 1 event in 1 county or zone
The Mississippi River crept back above flood stage at the end of the month due to renewed heavy rainfall in upper portions of the basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River crept back above flood stage at the end of the month due to renewed heavy rainfall in upper portions of the basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 2:13 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, May 31, 2:13 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
313 AM CDT FRI MAY 31 2013
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 200 AM CDT FRI MAY 31 2013
COLD FRONTAL BOUNDARY IS EXPECTED TO STAY WELL OFF TO OUR WEST
TODAY AND TONIGHT...LEAVING US UNDER A WARM...MOIST AND UNSTABLE
SOUTHERLY FLOW. WITH THE LACK OF A LOW LEVEL FOCUS FROM THE ACTUAL
COLD FRONT TO OUR WEST...IT APPEARS THAT THE SHOWER/THUNDERSTORM
CHANCES TODAY AND TONIGHT WILL BE STRONGLY DEPENDENT ON THE
INTERACTION BETWEEN ANY LEFT OVER SFC OUTFLOW BOUNDARIES FROM
MORNING CONVECTION...AND WEAK MID LVL SHORT WAVES EJECTING NE FROM
THE MAIN TROF AXIS OUT OVER THE PLAINS. IN ADDITION...WE WILL
LIKELY SEE A PERIOD OF TWO OF SUNSHINE BETWEEN MORNING STORMS AND
REDEVELOPMENT LATER TODAY INTO THIS EVENING. THIS WILL AID IN THE
INCREASING SFC BASED INSTABILITY. COUPLED WITH FAIRLY STRONG SHEAR
VALUES...THIS COULD LEAD TO SCATTERED SEVERE STORMS...WITH QUASI
LINEAR SEGMENTS AND POSSIBLY EVEN A FEW SUPER CELLS.
ON SAT...THE OVERALL PATTERN SHOULD BECOME A BIT MORE
PROGRESSIVE...WITH THE H50 LOW AND ASSOCIATED SFC FRONT FINALLY
MOVING EAST INTO THE FORECAST AREA. SAT AFTERNOON INTO SATURDAY
NIGHT MAY ACTUALLY OFFER THE HIGHEST CHANCE OF ORGANIZED SEVERE
CONVECTION...AS MORE IN THE WAY OF LARGE SCALE LIFT WILL INTERACT
WITH THE MOIST AND UNSTABLE AIR MASS OVER OUR REGION. SOME
UNCERTAINTY DOES EXIST AS TO THE AMOUNT OF CLOUD COVER THAT MAY
HANG AROUND FROM POSSIBLY MORNING STORMS SAT. ONCE AGAIN...THINKING
IS THAT THERE WILL LIKELY BE A PERIOD OR TWO OF SUNSHINE SOMETIME
DURING THE DAY. WITH SFC DEW POINTS RUNNING CLOSE TO 70
DEGREES...IT WILL NOT TAKE MUCH DIABATIC HEATING TO SIGNIFICANTLY
DESTABILIZE THE ATMOSPHERE. LOOKING AT FORECAST WIND PROFILES...IT
SEEMS THAT ALL TYPES OF SEVERE HAZARDS WOULD BE POSSIBLE...
INCLUDING ISOLATED TORNADOES.
COLD FRONT SHOULD CLEAR THE REGION BY AROUND SUNRISE ON
SUNDAY...LEAVING MOST OF THE DAY DRIER AND COOLER. SHOULD BE A
QUITE PLEASANT END TO THE WEEKEND.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 313 AM CDT FRI MAY 31 2013
THE NEW WEEK WILL START OFF DRY WITH HIGH PRESSURE SPRAWLED FROM
CANADA SOUTHWARD INTO THE MID MISSISSIPPI VALLEY. THE HIGH WILL
GRADUALLY SHIFT EAST OF THE FORECAST AREA EARLY IN THE WEEK...WHICH
WILL ALLOW FOR A SLOW WARMING TREND THROUGH THE PERIOD. HIGHS IN THE
MID TO UPPER 70S MONDAY AND TUESDAY WILL WARM BACK INTO THE 80S BY
WEDNESDAY AND THURSDAY...AS LOWS MODERATE FROM THE 50S INTO THE 60S.
AN UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST AT THE START OF THE
WEEK WILL MIGRATE EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER
MIDWEST BY WEDNESDAY AND THURSDAY. INCREASINGLY MOIST AND UNSTABLE
SOUTHERLY FLOW AHEAD OF THIS APPROACHING LOW WILL RESULT IN THE
RETURN OF SHOWER AND THUNDERSTORM CHANCES WEDNESDAY INTO THURSDAY.
MODELS INDICATE A RATHER DISORGANIZED SURFACE PATTERN DURING THIS
TIME...SO CONVECTIVE POTENTIAL IS LIKELY TO BE QUITE SPORADIC. WILL
KEEP RAIN CHANCES BELOW 30 PERCENT ON WEDNESDAY...THEN NO GREATER
THAN 40 PERCENT ACROSS MUCH OF THE AREA THURSDAY.
&&
.AVIATION...
ISSUED AT 824 PM CDT THU MAY 30 2013
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED AT TIMES THROUGH 12Z
WITH MVFR CONDITIONS LIKELY. SOME STORMS MAY PRODUCE 50 KT GUSTS
OR HIGHER AND UP TO QUARTER SIZE HAIL. AWAY FROM STORMS...VFR
CONDITIONS ARE EXPECTED WITH SOUTH WINDS AT 5 TO 15 KTS WITH GUSTS
AROUND 20 KTS OR HIGHER. A LULL IN STORM ACTIVITY IS EXPECTED
BETWEEN 12Z AND 18Z...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP
AFTER 18Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MEFFERT
LONG TERM...RJP
AVIATION...RST
Hazardous weather outlook, May 31, 3:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT FRI MAY 31 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
420 AM CDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS OUTLOOKED MOST AREAS ALONG AND
NORTHWEST OF THE OHIO RIVER WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY FOR LATER TODAY AND AND TONIGHT. DAMAGING
WIND GUSTS APPEAR TO BE THE PRIMARY THREAT...BUT SOME HAIL AND
EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORM ACTIVITY.
MANY AREAS ALONG THE MISSISSIPPI RIVER WILL RISE ABOVE FLOOD STAGE
TODAY AND SATURDAY. PLEASE REFER TO OUR FLOOD PRODUCTS FOR
ADDITIONAL INFORMATION REGARDING THIS NEW WAVE OF RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THROUGHOUT THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. SOME SEVERE STORMS
APPEAR LIKELY...AHEAD OF AN ADVANCING COLD FRONT. DAMAGING
WINDS...LARGE HAIL AND A FEW TORNADOES WILL ALL BE POSSIBLE.
LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY
NIGHT.
In the hours before
Special weather statement, May 31, 1:04 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
204 AM CDT FRI MAY 31 2013
MOZ100-107-109-310745-
BUTLER MO-CARTER MO-WAYNE MO-
204 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...CENTRAL CARTER AND
NORTHWESTERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 245 AM
CDT...
AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VAN BUREN...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
GREENVILLE...LAKE WAPPAPELLO STATE PARK...HUNTER...ELLSINORE...
BRUSH ARBOR...WILLIAMSVILLE...HENDRICKSON...SHOOK AND MILL SPRING.
MEFFERT
Flood, Cape Girardeau
- When
- May 31, 4:00 AM CST to 11:59 PM CST
- Where
- Cape Girardeau County, Gulf Jct to 1.34 mi SSE of Gulf Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -89.550
Minor flooding began along the Mississippi River once again. Some low-lying bottomland fields were underwater. The flooding persisted into June.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449450.